Hail, Carter
- When
- August 21, 2:10 PM CST
- Where
- Carter County, 2 mi S of Fremont
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.921, -91.170
Quarter-size hail was mixed in with a lot of pea to half-inch size hail.
A few small clusters of thunderstorms developed during the heat of the afternoon and tracked slowly southeast. Large hail occurred with the initial storms, then isolated wind damage occurred prior to the weakening of the storms in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few small clusters of thunderstorms developed during the heat of the afternoon and tracked slowly southeast. Large hail occurred with the initial storms, then isolated wind damage occurred prior to the weakening of the storms in the evening. The storms formed in a region of strong instability, where mixed layer capes were locally around 4000. A 700 mb high was centered over the Ozark Mountains. Very low wind shear in the vicinity of this high limited the potential for organized severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 2:09 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Paducah KY 309 PM CDT Wed Aug 21 2019 .SHORT TERM...(Tonight through Friday night) Issued at 308 PM CDT Wed Aug 21 2019 Initial convection within the WFO PAH CWA developed shortly after 1830z, generally along and just east of the surface CAPE gradient and surface theta-e axis. As of 18z (1 pm CDT), LAPS surface data parameters showed an arc of higher theta-e stretching from Wayne Co. in southeast IL toward northern Johnson Co., back into Cape Girardeau, Bollinger, Wayne, and Carter Counties in southeast Missouri. This area will likely be the focus of mid-late afternoon convective activity. Most of the storms that develop will likely be outflow dominated, with limited cold pool development. A few storms in the zone of highest CAPE gradient and moisture convergence may produce pulse thunderstorm wind gusts. Most of this activity should diminish in coverage and intensity by 00z Thursday (7 pm CDT Wednesday). This activity may translate into parts of southeast Illinois and northwest Kentucky during the late afternoon and evening hours. The more widespread convective scenario will develop after midnight, as the leading edge of a minor shortwave/vorticity lobe moves across Missouri, embedded in a broad northeastern trough. WPC Day 1 Excessive Rainfall guidance has shifted a slight risk for heavy (potentially flood producing) rainfall toward the I-64 corridor, extending south to route 13 in southern Illinois. The initial focus of heavy rainfall would be associated with the propagation of the MCS from eastern MO and central IL during the evening and overnight hours. This shortwave is expected to shear out with time, moving an effective frontal boundary into and across the WFO PAH forecast area on Thursday. With a series of mesoscale shortwaves expected move over this boundary on Thursday and Thursday night, expect periodic MCS (Mesoscale Convective System) development across the area. At this point, do not have enough forecast confidence on rainfall amounts for the consideration of and flood or flash flood watch for the area, given the potential for occasional breaks allowing for rain to recede from overland areas into creeks and streams. The boundary will gradually work southward Friday and Friday night. There are some model differences, especially with the Canadian, which pull the boundary and attendant precipitation south of the WFO PAH forecast area. For now, plan to hold with the NBM (National Blend of Models) guidance to keep rain chances within the southern third of the WFO PAH forecast area through Friday night. .LONG TERM...(Saturday through Wednesday) Issued at 308 pm CDT Wed Aug 21 2019 Models show a weak frontal boundary sitting south of the PAH forecast area through the weekend. Along with a couple of weak upper level trofs moving over the middle Mississippi and lower Ohio valleys, scattered showers and thunderstorms are possible through Sunday, especially across our southern half of counties and during the late morning and afternoon hours. The best chance of a completely dry period will be late Sunday night. As we get into next week, weak upper level disturbances will be the focus of any convective activity as southerly winds bring in more low level moisture. We will have slight to low chances for showers and storms Monday through Wednesday, with the best chances during the daylight hours. Over the weekend, easterly surface flow will keep high temperatures well below normal, with readings from around 80 degrees to the middle 80s. Southerly flow will return for the work week, and as a result, temperatures will moderate back to seasonal readings along with a rise in dew points back into the middle 70s. && .AVIATION... Issued at 1237 PM CDT Wed Aug 21 2019 Confidence for convective activity in and around the WFO PAH TAF sites is not high this afternoon for the 18z Wednesday TAF issuance. The exception may be around KCGI, where MVFR/IFR visibilities may be possible this afternoon in the vicinity of expected thunderstorm activity. Also left a mention of vicinity showers or thunderstorms this afternoon near KEVV and KOWB, but confidence is marginal. The greater concern for convection impacting aviation will be late tonight and through 15z Thursday for KMVN, KEVV, KOWB. Short term guidance suggests more widespread convective activity moving south overnight. Given the type and coverage of convection, most cloud and visibilities should remain in the VFR category overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...RST AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 436 AM CDT Wed Aug 21 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-220945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 436 AM CDT Wed Aug 21 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are again expected this afternoon and this evening. Some of the storms may produce gusty winds, hail, and heavy rainfall. A few storms may pulse up to severe levels. The heat index will peak around 100 degrees for a few hours this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance of thunderstorms through the entire period as a front wavers across our region. A few storms may be strong to severe on Thursday afternoon, otherwise the primary hazards will be lightning and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, spotters are encouraged to report any instances of flooding or strong winds. York
Special Weather Statement
National Weather Service Paducah KY
247 PM CDT Wed Aug 21 2019
MOZ107-212030-
Carter MO-
247 PM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER COUNTY UNTIL
330 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 8 miles southwest of Van Buren, moving southeast at 10
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3702 9122 3706 9119 3688 9090 3683 9119
3683 9123
TIME...MOT...LOC 1946Z 311DEG 11KT 3694 9115
SMITHThe Springfield radar (KSGF), 201 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter-size hail was mixed in with a lot of pea to half-inch size hail.
Tree limbs were down. A wind gust to 62 mph was measured by the general public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841425, 841428.